South Dakota, 2015

Hail in South Dakota, June 20, 2015

June 20, 2015 · NWS UNR · 3 events in 2 counties and zones

A long-lived severe thunderstorm moved from northeastern Wyoming across southwestern South Dakota, producing large hail over portions of Fall River and Shannon Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived severe thunderstorm moved from northeastern Wyoming across southwestern South Dakota, producing large hail over portions of Fall River and Shannon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 1:07 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 1:07 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
207 PM MDT SAT JUN 20 2015

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 204 PM MDT SAT JUN 20 2015

ZONAL UPPER FLOW PERSISTS OVER THE NORTHERN PLAINS...WITH THE
NOSE OF 90KT JET STREAK APPROACHING THE REGION. HIGH PRESSURE
BEHIND THE COLD FRONT IS KEEPING SKIES MOSTLY SUNNY WITH LIGHT
WINDS. HOWEVER...A COUPLE WEAK SHOWERS HAVE DEVELOPED OVER
NORTHWESTERN SD AND CUMULUS ARE POPPING UP OVER THE BLACK HILLS
AND NORTHEASTERN WYOMING. TEMPS ARE IN THE 70S...WITH DEW POINTS
IN THE 50S TO LOWER 60S.

TONIGHT A WEAK UPPER SHORTWAVE WILL PASS OVER THE REGION...WHILE
RETURN FLOW BEHIND THE EXITING SURFACE HIGH...ALBEIT LIGHT...RESULTS
IN SOME THETA-E ADVECTION ACROSS THE SOUTHWESTERN CWA. WITH
EXCELLENT 0-6 KM SHEAR...SUPERCELLS COULD DEVELOP...BUT CAPE IS NOT
TOO IMPRESSIVE AT 1500 J/KG. NEAR-TERM MODELS ARE IN POOR AGREEMENT
ON CONVECTION TONIGHT...BUT BELIEVE THE BEST CHANCE FOR STRONG TO
SEVERE STORMS WILL BE ACROSS PARTS OF NORTHEASTERN WY...THE BLACK
HILLS...AND SOUTHWESTERN SD OVERNIGHT.

MAY BE SOME LINGERING SHOWERS/STORMS OVER CENTRAL SD SUNDAY
MORNING...BUT A MAINLY DRY DAY IS EXPECTED. ANOTHER WEAK WAVE WILL
MOVE THROUGH THE REGION LATE SATURDAY. STRONGER RETURN FLOW WILL SET
UP ACROSS THE REGION DURING THE AFTERNOON...AND MLCAPE VALUES WILL
RISE NEAR 3500 J/KG. HOWEVER...FORECAST SOUNDINGS INDICATE A STRONG
CAP OVER MUCH OF THE CWA...AND SO EXPECT THE MAJORITY OF
SHOWERS/STORMS TO BE OVER NORTH DAKOTA WHERE THERE IS LESS CIN AND
STRONGER FORCING. AS SHORTWAVE TROUGH AXIS PASSES THROUGH WESTERN SD
SUNDAY NIGHT...SHOWERS AND THUNDERSTORMS TO THE NORTH AND EAST OF
THE LOW ARE POSSIBLE ACROSS NORTHWEST INTO CENTRAL SD. HIGHS SUNDAY
WILL BE IN THE 80S...WITH LOWS IN THE MID 50S TO MID 60S.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 204 PM MDT SAT JUN 20 2015

SEMI-FLAT PROGRESSIVE WESTERLY FLOW WILL CONTINUE THROUGH MUCH OF
THE EXTENDED. THIS WILL SUPPORT NEAR DAILY CHANCES FOR SHRA TS AS
SMALL SCALE MID LEVEL IMPULSES TRAVERSE THE REGION. CERTAINLY NOT
A WASH OUT. HOWEVER...TIMING OF LOW AMPLITUDE IMPULSES IN FAST
WESTERLY FLOW PRECLUDE FAVORING ANY DRY PERIODS MOST OF NEXT WEEK.
GROWING INDICATIONS FOR MASSIVE WESTERN NOAM RIDGING PER EASTERN
PAC TOUGHING...WITH DOWNSTREAM RIDGING OVER THE EASTERN NOAM. THIS
WOULD SUPPORT WARMER AND DRIER CONDS BY NEXT WEEKEND. HOWEVER THE
REGION LOOKS TO REMAIN ON THE EDGE OF THE RIDGE WITH POTENTIAL NW
FLOW IMPULSES AFFECTING THE FA. THIS WOULD FAVOR A WESTERN BIAS TO
ANY LARGE SCALE RIDGING...ESP GIVEN ONGOING MOIST SFC CONDS WHICH
WOULD TEND TO SUPPORT A POSITIVE FEEDBACK MECHANISM. RETAINED NEAR
DAILY CHANCES FOR SHRA/TS ALTHOUGH DID TREND DRY MONDAY AND SAT
WHERE THE STRONGEST INDICATIONS FOR DEEP LAYER RIDGING EXISTS.
TEMPS WILL REMAIN SEASONAL TO ON THE COOL SIDE OF NORMAL MOST OF
NEXT WEEK...WITH WARMER WEATHER LOOKING ON TRACK FOR NEXT WEEKEND.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 204 PM MDT SAT JUN 20 2015

MAINLY VFR CONDITIONS WILL PREVAIL TODAY. THERE IS ANOTHER CHANCE
OF THUNDERSTORMS OVER AND NEAR THE BLACK HILLS THIS AFTN WITH A
BETTER CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS EVENING AND OVERNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Jun 20, 5:10 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
610 AM MDT SAT JUN 20 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
610 AM MDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA LATE THIS
AFTERNOON INTO TONIGHT. A FEW STORMS COULD PRODUCE LARGE
HAIL...STRONG WIND GUSTS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY INTO NEXT WEEK...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST THURSDAY...WITH
A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 20, 4:09 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             15 ENE CHERRY CREEK     44.70N 101.23W
06/20/2015  E1.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

JC
Local storm report, Jun 20, 4:56 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             16 S DOWNTOWN NEWCASTLE 43.62N 104.20W
06/20/2015  E2.50 INCH       WESTON             WY   STORM CHASER

&&

MCKEMY
Local storm report, Jun 20, 5:02 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             12 S FAITH              44.85N 102.04W
06/20/2015  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

0555 PM     TSTM WND GST     12 S FAITH              44.85N 102.04W
06/20/2015  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jun 20, 5:14 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             7 SSW CREIGHTON         44.16N 102.25W
06/20/2015  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

JC
Local storm report, Jun 20, 5:20 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             1 E BUCKHORN            44.15N 104.08W
06/20/2015  E0.88 INCH       WESTON             WY   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jun 20, 5:23 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             2 NE SILVER CITY        44.11N 103.53W
06/20/2015  E1.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 96 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fall River

When
June 20, 5:29 PM MST
Where
Fall River County, 4.62 mi W of Hot Springs
Measured
1.75 in hail
Reported by
Public
Coordinates
43.443, -103.570

Golf ball sized hail was reported at Cottonwood Springs Dam.

Hail, Fall River

When
June 20, 5:58 PM MST
Where
Fall River County, Angostura Reservoir
Measured
2.5 in hail
Reported by
Park/Forest Service
Coordinates
43.340, -103.440

Golf ball to tennis ball hail was reported.

Hail, Oglala Lakota

When
June 20, 6:45 PM MST
Where
Oglala Lakota County, 2 mi SSE of Pine Ridge
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.003, -102.545

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584747, 584748, 584749.